Connecticut, 2018Heavy Snow and Winter Weather in Connecticut, April 2, 2018
April 2, 2018 · NWS OKX · 8 events in 8 counties and zones
Waves of low pressure moved along a stalled frontal boundary across the Middle Atlantic. Moderate to heavy snow fell during the morning commute across southern Connecticut.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Waves of low pressure moved along a stalled frontal boundary across the Middle Atlantic. Moderate to heavy snow fell during the morning commute across southern Connecticut. Snowfall rates reached 1 inch per hour at times. A daily record snowfall for April 2nd of 6 inches was set at the Bridgeport Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 2, 3:50 AM EST, 40 minutes earlier.
Area forecast discussion, Apr 2, 3:50 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
450 AM EDT Mon Apr 2 2018
.SYNOPSIS...
A quick moving low pressure system will pass to the south and
east of Long Island this morning. High pressure builds briefly
this afternoon before moving offshore tonight. A frontal system
will affect the area Tuesday into Wednesday, followed by high
pressure passing to the south Thursday and Thursday night. A
cold front will then pass through the area on Friday and stall
over the Mid Atlantic states. Low pressure forming along the
front may affect the area over the weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A developing low pressure system over Virginia will move
quickly northeast, well southeast of Long Island, this morning.
Light to moderate snow is quickly spreading across northeast New
Jersey and Lower Hudson Valley this morning and is expected to
continue to overspread east through daybreak. Colder air on the
northern side of the lows track should support mainly snow
across the entire area.
Snow may be heavy at times this morning with strong deep
layered forcing and dendritic snow growth promoting snowfall
rates of 1 to locally 2 inches per hour.
Snowfall amounts of 3 to 5 inches expected across much of the
region with the potential for 6 to 7 inches across higher
elevations of northeast New Jersey, Lower Hudson Valley and
interior southwest Connecticut. Accumulations on roadways for
the NYC/NJ metro and much of the coastal plain will likely be
lower though, due to the initially "mild" ground temps.
Precipitation ends west to east during the mid morning to early
this afternoon. Dry conditions will return later this afternoon as
the low quickly moves offshore, and high pressure builds in
briefly across the region.
Temperatures today will be in the low to mid 40s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
High pressure builds briefly across the area tonight with
temperatures in the low to mid 30s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Next in a series of storm systems will affect the region
Tue/Wed. This in response to strong northern stream energy
descending into the PAC NW this morning, tracking into the
Central Plains by Tuesday morning, and then phasing with
southern stream energy Tuesday Night into Wednesday. The
intensifying closed low/shortwave will pivot NE through Southern
Ontario/Quebec on Wednesday.
At the surface, resultant low pressure develops across the
Central Plains Tuesday morning, and then rapidly intensifies as
it tracks northeast through the Great Lakes and then into
Southern Ontario /Quebec Tuesday Night/Wed. This will bring
precip in two distinct phases, overrunning precip on Tuesday
ahead of an approaching warm front, a lull Tuesday Night with
dry slotting, and then frontal rain band with embedded
convection moving through Wednesday.
Thermal profiles are supportive of a period of sleet/snow
across the interior Tuesday morning, with a light accum of
snow/sleet possible across interior Tuesday morning. Could even
see sleet briefly mix in down to the coast at onset. Otherwise,
warm front likely struggles to lift north on Tuesday, with a
chilly and raw day for April with highs only in the lower to mid
40s. Low level jet strengthens Tuesday night, which should
allow warm front to pass north of much of the region. This will
also move best forcing/focus for rain to the north of the
region, with just iso-sct showers overnight. Potential for
fog/stratus to advect/develop over portions the region as well.
On Wednesday, deep-layered shear coupled with marginal
instability and strong frontal forcing will produce a band of
moderate to heavy rain showers right along/ahead of the cold
front. There is even the possibility of isolated thunderstorm.
Rainfall totals for the event look to be between one-half to one
inch, barring any strong convection.
S/SW wind gusts of 25 to 30 mph likely ahead of the cold front
Wed morning/early aft, with potential for higher gusts in
convection. Stronger winds likely Wed afternoon behind the cold
front with rapidly deepening and steepening lapse rates and
strong pressure fall/rise couplet. Westerly winds gusts of 35 to
45 mph likely, with low prob of isolated 50-55 mph gusts. Gusts
should gradually subside through the evening.
High pressure slides to the south of the region Thu into
Thursday Night with a return to quiet albeit unseasonably cool
weather with polar airmass in place. Temps may run a good 10
degrees below seasonable.
Forecast uncertainty increases for late week into next weekend
with the amplification of the upper flow, with global models
pointing at an amplifying trough over the eastern third of the
country. There is though still much uncertainty with the details
and whether there is phasing of the two streams. Another
frontal system impacts the area Friday into Saturday. There is
model inconsistency and spread with the progression of this
front through the area and with subsequent track of a frontal
wave developing over the Tennessee Valley. Predictability is too
low at this point to specify sensible weather details, but an
inclement weekend is possible.
As for temperature, it will be a roller coaster ride as a
series of frontal systems impact the area.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Low pressure passes to the south of Long Island this morning
followed by high pressure through tonight.
Conditions will deteriorate from west to east in the next few hours
as snow rapidly develops. Flight categories will fall to IFR and
LIFR through the early morning hours. Improving conditions to VFR
are expected early this afternoon.
Forecast Snowfall Accumulations: 3-5" on colder surfaces and around
1 to locally 2 inches on runways. Snowfall rates could be around 1
inch per hour at times 10z-14z.
NE winds around 10 kt through the morning will back to the N or NW
and become 5 to 10 kt this afternoon. Winds could back to the S this
evening or become light and variable.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90
KJFK TAF Comments: Visibility could drop to 1/4SM in +SN 10z-13z.
Timing of improving flight categories may be off by an hour or two.
Some uncertainty exists with wind direction after 18z and there is
chance of variable wind around 5 kt.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Visibility could drop to 1/4SM in +SN 10z- 13z.
Timing of improving flight categories may be off by an hour or two.
Some uncertainty exists with wind direction after 18z and there is
chance of variable wind around 5 kt.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Visibility could drop to 1/4SM in +SN 10z- 13z.
Timing of improving flight categories may be off by an hour or two.
Some uncertainty exists with wind direction after 18z and there is
chance of variable wind around 5 kt.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Visibility could drop to 1/4SM for an hour or two
in +SN 10z-13z. Timing of improving flight categories may be off by
an hour or two.
KHPN TAF Comments: Visibility could drop to 1/4SM for an hour or two
in +SN 10z-13z. Timing of improving flight categories may be off by
an hour or two. Light and variable winds this afternoon and evening
possible.
KISP TAF Comments: Visibility could drop to 1/4SM for an hour or two
in +SN 11z-14z. Timing of improving flight categories may be off by
an hour or two. Light and variable winds this afternoon and evening
possible.
.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Monday night...Mainly VFR. MVFR possible late near the coast.
.Tuesday-Tuesday night...IFR, possible LIFR at times, mainly in
rain. A wintry mix is possible at the onset in the interior. LLWS
possible late Tuesday night.
Wednesday...Mainly IFR. Showers with isolated thunder possible.
LLWS possible in the morning. SW winds G25-35KT.
.Wednesday night-Thursday...VFR. W-NW winds G20-30kt possible.
.Friday...MVFR or lower possible in chance of rain. SW winds G20-
30KT possible.
&&
.MARINE...
Small craft advisory conditions expected across the ocean waters
this morning through early afternoon, as a low pressure track
southeast of Long Island.
Increasing E/SE winds expected Tuesday ahead of an approaching
warm front. Marginal SCA gusts possible for Ocean and Eastern
nearshore waters Tuesday afternoon/eve with llj ahead of warm
front. Winds likely fall back a bit Tue night in wake of warm
front, but then increase again to SCA levels late Tuesday night
into Wednesday morning ahead of approaching cold front.
Gales gusts are possible Wednesday afternoon and night on all
waters. Winds and seas will gradually subside on Thursday.
Another frontal system will likely impact the waters on Friday
preceded by a strong SW flow.
&&
.HYDROLOGY...
Precipitation amounts of around 1/2 inch expected this morning,
primarily as snow.
1/2 to 1 inch of rain likely with a frontal system Tuesday into
Wednesday.
&&
.Tides and Coastal Flooding...
A marginal SCA easterly flow on Tuesday will have water levels
approaching minor flood thresholds for vulnerable locales along
the Western Great South Bay and possibly Western LI Sound for
the Tue Night high tide cycle. Localized spots may briefly touch
minor flood thresholds, but likely remain below.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 2 PM EDT this afternoon for
CTZ005>012.
NY...Winter Weather Advisory until 2 PM EDT this afternoon for
NYZ067>075-078>081-176>179.
NJ...Winter Weather Advisory until 2 PM EDT this afternoon for
NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for ANZ350-
353-355.
&&Hazardous weather outlook, Apr 2, 3:53 AM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
453 AM EDT Mon Apr 2 2018
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
453 AM EDT Mon Apr 2 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-030900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
453 AM EDT Mon Apr 2 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Gale conditions are possible Wednesday, particularly Wednesday
afternoon into the Evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Apr 2, 4:22 AM EST, 8 minutes before
Special Weather Statement
National Weather Service New York NY
522 AM EDT Mon Apr 2 2018
CTZ005-006-NJZ002-004-103-105-NYZ067>070-021300-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Western Essex-Orange-Putnam-
Rockland-Northern Westchester-
522 AM EDT Mon Apr 2 2018
Moderate to locally heavy snow will continue across the region
through around 9 am. Snowfall rates of 1 to locally 2 inches per
hour are possible through this time.
Snow covered roadways and low visibilities will result in
difficult travel conditions through the morning commute.
Heavy Snow, Northern Fairfield
- When
- April 2, 4:30 AM EST to 11:30 AM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
Trained spotters, CoCoRaHS, and the public reported 6 to 8 inches of snowfall.
Heavy Snow, Southern Fairfield
- When
- April 2, 4:30 AM EST to 11:30 AM EST
- Where
- Southern Fairfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
The NWS COOP Observer for Bridgeport Airport reported 6 inches of snow. Trained spotters, broadcast media, and Emergency Managers reported 5 to 7 inches of snow.
Winter Weather, Northern New Haven
- When
- April 2, 4:30 AM EST to 12:00 PM EST
- Where
- Northern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Trained spotters and the public reported 4 to 6 inches of snow with locally higher amounts around 7 inches in Wallingford.
Winter Weather, Southern New Haven
- When
- April 2, 4:30 AM EST to 12:00 PM EST
- Where
- Southern New Haven forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.443, -72.965 (the zone’s center; the record gives no point)
Trained spotters and the public reported 4 to 6 inches of snowfall.
Winter Weather, Northern Middlesex
- When
- April 2, 5:00 AM EST to 12:30 PM EST
- Where
- Northern Middlesex forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
Broadcast media reported 4 to 6 inches of snowfall.
Winter Weather, Southern Middlesex
- When
- April 2, 5:00 AM EST to 12:30 PM EST
- Where
- Southern Middlesex forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.451, -72.508 (the zone’s center; the record gives no point)
Broadcast media reported 4 to 6 inches of snowfall.
Winter Weather, Southern New London
- When
- April 2, 5:30 AM EST to 12:00 PM EST
- Where
- Southern New London forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
Trained spotters and the public reported 4 to 6 inches of snowfall.
Winter Weather, Northern New London
- When
- April 2, 5:30 AM EST to 12:00 PM EST
- Where
- Northern New London forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.504, -72.101 (the zone’s center; the record gives no point)
Trained spotters and the public reported 4 to 6 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, April 2, 20181 death · 2 injured · 2 events
- High Wind in Idaho, April 2, 2018$490,000 · 63 kt wind · 5 events
- Wildfire in Arizona, April 2 to 4, 2018$50,000 · 1 event
- Winter Weather in South Dakota, April 2 to 3, 201819 events
- Heavy Snow and Winter Weather in New York, April 2, 201817 events
- High Wind in Wyoming, April 2, 201859 kt wind · 16 events
- Winter Storm and Winter Weather in Pennsylvania, April 2, 201813 events
- Winter Storm and Winter Weather in New Jersey, April 2, 201812 events
- Winter Storm and Winter Weather in South Dakota, April 2 to 3, 201810 events
- Heavy Snow and Winter Weather in New Jersey, April 2, 20189 events
- Winter Weather in Iowa, April 2 to 3, 20187 events
- Flash Flooding and Heavy Rain in Hawaii, April 2 to 5, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750893, 750895, 750896, 750897, 750898, 750899, 750900, 750901.